West Virginia, 2005Lightning Strike in West Virginia, July 15, 2005
July 15, 2005 · NWS RLX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 15, 6:35 PM EST, 3 hours earlier.
Area forecast discussion, Jul 15, 6:35 PM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT FRI JUL 15 2005
.SHORT TERM (REST OF TONIGHT)...
AFTER NEARLY 3 HOURS OF LOST SATELLITE DATA DUE TO LIGHTNING
STRIKES...LATEST DATA SHOWS AREA OF CLEARING ACROSS SOUTHERN CWA
WITH SOME CLOUDS ASSOCIATED WITH DISSIPATING THUNDERSTORMS ALONG
OHIO RIVER. STORMS HAVE BEEN ON THE DECREASE OVER THE PAST HOUR
WITH THE LOSS OF DAYTIME HEATING. UPDATED POPS TO CARRY HIGHER
CHANCE ALONG OHIO RIVER AND LOW CHANCE POPS EASTERN CWA...AND LOWER
TO 30 POPS ALL LOCATIONS AFTER 11 PM.
THEREFORE...UPDATING ZONES TO REMOVE LIKELY WORDING. TEMPERATURES
LOOK REASONABLE WITH DEWPOINTS IN LOWER 70S.
&&
.PREVIOUS DISCUSSION...
(ISSUED 714 PM EDT FRI JUL 15 2005)
AVIATION...
STAGNANT TROPICAL ATMOSPHERE CONTINUES. CONVECTION EARLY THIS
EVENING ALREADY DIMINISHING...AND WITH LOSS OF HEATING...ANY
CONVECTION TONIGHT WILL BE SCATTERED AT BEST. THUS...EXCEPT FOR
EARLY EVENING CONVECTION AT HTS AND PKB...NO OVERNIGHT CONVECTION AT
TERMINALS MENTIONED. OTHERWISE...CONDITIONS TONIGHT WILL DEPEND ON
RAINFALL DURING THE DAY. MOST TERMINALS RECEIVED RAIN TODAY...AND
WITH SCT CLOUDS THIS EVENING...ENOUGH RADIATION WILL OCCUR TO
RAPIDLY GO FROM VFR TO IFR IN FOG BY 05Z BEFORE BROKEN MID CLOUDS
REDEVELOP AROUND MIDNIGHT. AFTER 13Z CONDITIONS RAPIDLY IMPROVING TO
VFR IN SCT-BKN030 SCT-BKN070 WITH SCATTERED AFTERNOON CONVECTION
AGAIN.
PREVIOUS DISCUSSION...
(ISSUED 304 PM EDT FRI JUL 15 2005)
SHORT TERM (TONIGHT)...
OVERALL LITTLE PATTERN CHANGE IS EXPECTED TONIGHT AS THE ATMOSPHERE
REMAINS NEARLY SATURATED. AT THE UPPER LEVEL LOW OF WHAT USED TO BE
DENNIS CONTINUES TO WIND DOWN...THE PRECIPITATION SHOULD BECOME MORE
AND MORE DIURNAL OVER THE NEXT FEW DAYS. SO HAVE LET THE LOW LIKELY
POPS CONTINUE INTO THE EARLY EVENING HOURS BEFORE DROPPING THEM BACK
TO CHANCE POPS OVERNIGHT. AT THIS POINT...DO NOT SEE MUCH IN THE
WAY OF DYNAMICS TO KICK PCPN OFF OVERNIGHT...BUT SOME DID DEVELOP
LAST NIGHT IN A SIMILAR PATTERN SO WOULD NOT BE SURPRISED IF SOME
SCATTERED LIGHT RAIN SHOWERS DO AGAIN DEVELOP TOWARD MORNING. FOR
SKY HAVE LET THE SKY CLEAR SOMEWHAT OVERNIGHT AS IT HAS IN PREVIOUS
NIGHT SO PARTLY CLOUDY CONDITIONS ARE EXPECTED BEFORE LIGHT FOG AND
STRATUS CLOUDS AGAIN FILL IN TOWARD MORNING. FOR
TEMPERATURES...HAVE PRETTY MUCH RUN WITH PERSISTENCE AS LITTLE
CHANGE IS EXPECTED.
LONG TERM (SATURDAY THROUGH FRIDAY)...
WENT LOWER POP THAN MOS WITH CHANCES ACROSS THE BOARD. BY
SATURDAY...BELIEVE SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER
AREAS THAT RECEIVE SUN DURING THE MORNINGS AND EARLY AFTERNOON HOURS
THROUGH TUESDAY.
UKMO AND GFS BOTH BRING A COLD FRONT MOVING SOUTHEAST ACROSS THE
AREA TUESDAY NIGHT THROUGH EARLY WEDNESDAY. THIS FRONT WILL BRUSH
TROPICAL MOISTURE EAST. STRONG HIGH PRESSURE WITH DRY AIR BEHIND THE
FRONT SHOULD SUPPRESS CLOUDS AND RAINFALL ACTIVITY LATE WEDNESDAY
THROUGH THE PERIOD. THEREFORE...DECREASE HPC CLOUDS AND POP GRIDS
FROM EARLY THURSDAY ON. ALSO...WITH THE REDUCTION OF CLOUDS...
TWEAKED MAXIMUM TEMPERATURES DUE TO STRONGER HEATING. ADOPTED HPC
WIND...DEWPOINT GRIDS AS THEY LOOK REASONABLE.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...HC
Hazardous weather outlook, Jul 15, 2:00 AM EST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT FRI JUL 15 2005
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-161000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
300 AM EDT FRI JUL 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Lightning, Wood
- When
- July 15, 9:35 PM EST
- Where
- Wood County, Williamstown
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.211, -81.515 (the zone’s center; the record gives no point)
Lightning stuck the steeple of the First Presbyterian Church, sending a shower of concrete and bricks onto the sidewalk below. The church organ was also damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, July 15, 2005$5.0 million · 3 events
- Flash Flooding and Hail in Texas, July 15, 2005$88,000 · 61 kt wind · 15 events
- Flash Flood in West Virginia, July 15, 2005$60,000 · 1 event
- Flash Flood in Louisiana, July 15, 2005$50,000 · 1 event
- Flash Flood in Louisiana, July 15, 2005$50,000 · 1 event
- Heavy Rain in Indiana, July 15, 2005$35,000 · 1 event
- Lightning Strike in Ohio, July 15, 2005$30,000 · 1 event
- Lightning Strike in Georgia, July 15, 20052 injured · 1 event
- Hail and Damaging Winds in Colorado, July 15, 20051.75 in hail · 11 events
- Damaging Winds in Montana, July 15, 200577 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 15, 20051 in hail · 4 events
- Hail and Damaging Wind in Arkansas, July 15, 2005$1,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460787.